Background: Serum sickness should be considered for the symptoms such as fever, arthralgia and urticaria existing 23 weeks after drug administration. Serum sickness is prototype of type 3 hypersensitivity reactions. Nephropathy and vasculitis may occur and main finding is hypocomplementemia. Several drugs such as antibiotics were reported as the reason of serum sickness disease.
Objective and hypotheses: According to our knowledge, herein we report the first case who encountered serum sickness disease due to methimazole.
Method: A 15-year-old boy was admitted to our hospital suffering from swelling, heat and pain in ankles and knees. We learned that he applied to another hospital due to fatigue and tachicardia 3 weeks ago. He was diagnosed with hyperthyroidism. Methimazole was initiated (25 mg/day). We are informed that symptoms occured on the 15th day of treatment. Physical examination revealed rash spreading all over the body. His body temperature was 38.7 C, heart rate was 100/min, he had no tension abnormality (90/60 mm/Hg). Laboratory tests revealed hyperthyroidism. fT4 level was 2.25 ng/dl (0.931.7), fT3 level was 5.87 pg/ml (2.35.0) and TSH level was 0.007 uIU/ml (0.514.3). Anti thyroglobulin antibody and anti thyroid peroxidase antibody levels were in normal range whereas anti thyroid receptor antibody level was high. Thyroid ultrasound revealed findings of thyroiditis. Hypocomplementemia was detected. Total C3 level was 41 mg/dl (88201) and total C4 level was 8 mg/dl (1647).
Results: He was diagnosed with serum sickness disease. Methimazole treatment was stopped and he was hospitalized. Symptomatic therapy (steroid, non-steroid antiinflammatory drugs, propranolol) was initiated. His symptoms improved and he was discharged after a week.
Conclusion: Serum sickness is a rare but life threatening condition. Along with agranulocytosis and hepatic failure, serum sickness should be anticipated after administration of methimazole and we should abstain from unneccessary uses of this drug.
01 - 03 Oct 2015
European Society for Paediatric Endocrinology